MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REF INTERFIT THRD HOLE COVER; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. REF INTERFIT THRD HOLE COVER; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Model Number 71330001
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Fall (1848); Physical Asymmetry (4573)
Date of Event 01/12/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, a revision surgery was performed due to wear.The patient experienced falling.Reflection xlpe acetabular liner ((b)(4)), oxinium head 10/12 28mm +5 ext ((b)(4)) and ref interfit thrd hole cover ((b)(4)) devices were explanted.The procedure was completed without delay using a smith & nephew back-up devices.No other complications were reported.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.The device has a few scratches along its surface which were likely from use or extraction.The device shows signs of prolonged use.A functional evaluation of the returned device did not confirm the stated failure mode.The device would function as intended.The clinical/medical evaluation concluded that per complaint details, approximately 7.5 years post implantation the patient underwent a revision of the head, liner and hole cover ¿due to wear¿.Reportedly, the patient ¿experienced falling¿ and the ¿surgeon did not reject possibility of defect¿.However, it was communicated that the requested op notes and x-rays were not available for inclusion in the medical investigation.Based on the limited information provided, the reported wear and ¿experienced falling¿ could not be ruled out as a potential contributing factors to the reported events, although the definitive root cause could not be concluded.No supporting documentation was provided; therefore, the ¿possibility of defect¿ could not be confirmed or concluded.The revision of the hole cover is suspect.The patient impact beyond the reported wear and head/liner/hole cover revisions could not be determined.No further medical assessment could be rendered at this time.Should clinically relevant documentation/information and/or product evaluation findings become available, the clinical/medical task may be re-evaluated.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
REF INTERFIT THRD HOLE COVER
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11612103
Report Number1020279-2021-02642
Device Sequence Number3496562
Product Code MBL
UDI-Device Identifier03596010196590
UDI-Public03596010196590
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K960094
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71330001
Device Catalogue Number71330001
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/10/2021
Initial Date Received by Manufacturer 03/07/2021
Supplement Date Received by Manufacturer09/15/2021
Initial Report FDA Received Date04/04/2021
Supplement Report FDA Received Date09/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;